Overdosing on candy could be a dangerous reality for some
Maybe your parents weren’t just trying to scare you into laying off the sweets. It turns out eating too much of one old-timey variety can land you in the hospital, according to the U.S. Food and Drug Administration (FDA).
Eating two ounces (about a typical small “snack-size” bag) of genuine black licorice a day, for two weeks or more, could result in irregular heart rhythm for some folks age 40 and older, health authorities say.
Licorice is used as a flavoring in food, although many “licorice” products manufactured in the United States don’t contain any real licorice. Real black licorice contains glycyrrhizin, a sweetener derived from licorice root. Meanwhile, licorice-flavored snacks use anise oil, which has the same smell and taste as licorice root.
Too much licorice root can cause potassium levels to fall to potentially dangerous levels, which can lead to abnormal heart rhythms, high blood pressure, fatigue and even congestive heart failure, says Dr. Christopher Sullivan, an Advocate Heart Institute cardiologist on staff at Advocate South Suburban Hospital in Hazel Crest, Ill.
“If you are a licorice lover, look at the ingredients and be sure you aren’t inadvertently ingesting excess amounts of licorice root,” says Dr. Sullivan. “To stay safe and healthy, you should always know what is in the things you are putting into your body, including food, drinks, medicine and candy.”
Luckily, potassium levels can be reset with no lingering health issues by stopping the licorice bingeing, says Dr. Sullivan.
Licorice, or licorice root, is a low-growing shrub mostly grown in Greece, Turkey and Asia. It has been used as a traditional or folk treatment for heartburn, stomach ulcers, bronchitis, sore throat, cough and some infections caused by viruses, such as hepatitis. But, the National Institutes of Health says there are insufficient data available to determine if licorice is effective in treating any medical condition.
If you enjoy black licorice, the FDA advises:
- Don’t eat large amounts of black licorice at one time, no matter your age.
- If you have been eating a lot of black licorice and have an irregular heart rhythm or muscle weakness, stop eating it immediately and contact your health care provider.
- Black licorice can interact with some medications, herbs and dietary supplements. Consult a health care professional if you have questions about possible interactions with a drug or supplement you take.
About the Author
Nate Llewellyn, health enews contributor, is a manager of public affairs at Advocate Medical Group. Nate began his career as a journalist and builds daily on his nearly 20 years of writing experience. He spends most of his free time following his wife to their two sons’ various activities.